Past Exposure to Thiopurines Could Increase Risk of Myeloid Disorders in IBD Patients

Study indicates inflammatory bowel disease treatment needs careful consideration before prescribing.

Study indicates inflammatory bowel disease treatment needs careful consideration before prescribing.

The risk of myeloid disorders (MD) increases based on prior exposure to thiopurines for the treatment of inflammatory bowel disease (IBD), according to a study published on February 27, 2014, in Clinical Gastroenterology and Hepatology.

A team of researchers in France carried out the observational study on 19,486 patients with IBD who enrolled from May 2004 through June 2005 and were followed through December 31, 2007, to evaluate whether use of thiopurines is associated with an increased risk of leukemogenesis.

The researchers examined the impact of the thiopurines azathioprine and 6-mercaptopurine, which are standard in the treatment of IBD. The drugs carry a mutagenic and a carcinogenic potential that is affected by both the total dosage and length of the treatment, with recent studies showing an increased risk of lymphoproliferative disorders and non-melanoma skin cancers in IBD patients who receive thiopurines, the study authors report.

The results of the current study indicate that during 49,736 patient-years of follow up, 5 patients were diagnosed with incident myeloid disorders, 4 of whom had prior exposure to thiopurines. However, the risk of myeloid disorders did not increase among the overall IBD population compared with the general population.

“Our results show that IBD patients who were receiving thiopurines at study inclusion and those who never received these drugs did not have an increased risk of MD,” the study authors write. “By contrast, past exposure to thiopurines increases the risk of MD by seven-fold among IBD patients.”

Of the 5 patients diagnosed with incident myeloid disorders, none had a personal history of cancer or radiation exposure at the outset of the study, and none had received another immunosuppressive therapy. One of the myeloid disorder patients received thiopurines at the onset of symptoms, 3 had discontinued thiopurine therapy, and 1 never underwent thiopurine therapy.

“The link between IBD patients receiving thiopurines and MD is complex, associating chronic inflammatory process and toxicity of treatment,” the authors write.

One patient was diagnosed with myeloid disorder during the first year of follow up, while 3 were diagnosed in the second year, and 1 was diagnosed in the third year. Three out of the 5 myeloid disorder patients died during the follow-up period, with 2 deaths attributed to myeloid disorder, and the other to respiratory failure. The average exposure period of the myeloid disorder patients to thiopurines was 8 years.

The researchers conclude that the risks and benefits of thiopurine therapy should be carefully evaluated when deciding a treatment plan for IBD.

“Despite the identified almost seven times greater risk of MD with thiopurines in IBD, the absolute risk to an individual patient is only 1/10,000 and needs to be balanced against the known benefits of thiopurines in the management of IBD,” the authors write.